Readers of Real Answers with Dr. Lavin may remember an earlier post on this subject where the idea that many children diagnosed, or suspected of being, allergic to penicillins turn out, over time, to be not allergic to penicillins.
Now comes new information on just how common it is for kids diagnosed with penicillin allergies turn out over time to be no longer allergic.
The New York Times in this article reports that a good, recent study, has found that 95% of people told they are or may be allergic to penicillins turn out NOT TO BE allergic to penicillins on later testing. 95%!
Penicillins and our Reactions to Them
In general, the term antibiotic refers to a group of chemicals that all share the property that they kill bacteria that cause disease. They do not kill any viruses. This is why antibiotics are critically important in curing deadly bacterial infections like meningitis, and completely ineffective if they are used to cure colds.
The world of antibiotics is classified into various categories of chemicals, based on whether this or that chemical is derived from a shared molecule.
The story of the molecules all related to penicillin is one of the great stories of human ingenuity. Many people have noticed that molds tend to interfere with cultures of bacteria, but no one knew why or how until September 28, 1928 when he figured out that the mold on plates in which he was trying to grow colonies of Staph. (the common skin infector, like strep.) was killing the bacteria. He purified the chemical that did this and called it penicillin. Since then science has developed a whole host of related chemicals to penicillin, all of which kill bacteria, and all of which have been used to save lives of people seriously infected with bacteria, and help many whose lives may not be at risk, but suffer from the infections these chemicals cure.
There are at least 25 chemicals directly derived or related to the original penicillin molecule Fleming purified. To make life easy for us all, every single one of these chemicals, like penicillin, ends with the two syllables, -cillin. Perhaps the most familiar of all of these is amoxi-cillin, many children’s favorite pink medicine.
All the penicillins cause reactions, and do so frequently.
There are three worth mentioning for the purposes of this discussion:
- Red rash, no hives. This is typically a non-allergic rash. There is something about the penicillins that provokes the skin to develop a field of raised red dots, aka, a rash. These red dots blanch white when pressed, they may or may not be itchy, but often are not, and tend to be associated with no other symptoms. In particular, this sort of rash does not develop into trouble breathing. If you give someone penicillin when in fact they are infected with a virus instead of a bacteria, you may see a red rash appear for two reasons: viruses cause red rashes all the time and the rash may be from the virus, not the penicillin. Some viruses make the body more likely to develop a rash if you swallow a penicillin. The most likely virus to make someone blossom with a rash if they take a penicillin is the virus that causes mono. If you have mono, and you take amoxicillin, nearly everyone in that situation will erupt in a non-allergic rash of red bumps. If one can be sure their red rash while on a penicillin is non-allergic, then you can use a penicillin in the future with little increased risk of reactions.
- Hives. Hives are very itchy welts that come and go, seemingly spreading over the body in random ways. By themselves, hives present no hazard, just the serious annoyance of terrible itch. But. Hives can bea sign of a true allergic reaction, and if a true allergic reaction occurs, then trouble breathing and drops in blood pressure are possible. Now hives can also be the result of a virus and not the medication, but given the greater chance that someone taking a penicillin develops hives could go on to have a more serious reaction, we always assume an allergy may be present and stop the penicillin. Unless the infection being treated is actually and seriously dangerous, it is prudent not to start another antibiotic until the hives are cleared, otherwise one risks suspecting the new antibiotic of causing the hives, too.
- Full anaphylactic reaction. Anaphylaxis simply means an allergic reaction has gone to the degree of causing dangerous levels of tight breathing and wheezing and/or serious drops in blood pressure, either of which, or both, can threaten life. Such a reaction is always thought to prove an allergy is present.
How Allergy to a Penicillin is Diagnosed, or Suspected
The ultimate proof that one is allergic to penicillins is to have a doctor scratch a bit of penicillin material in your skin and see if it reacts. The penicillin material used to do the skin test is not widely available, so families are forced to obtain an appointment with an allergist who has the penicillin test material to have this test done. There is a blood test, but many people who have a positive blood test for penicillin allergy will not actually react to taking penicillins, and so the skin test is considered more reliable.
Typically, we do not have children tested around the time of their reaction or even some time afterwards, why not? Even the skin test is not 100% accurate, meaning some people may test negative to penicillin material and still react if they take a penicillin. So we use suspicion of allergy as the safest approach.
Suspicion of allergy is established if, while taking any penicillin, your child develops hives, and certainly if they develop anaphylaxis. Developing a non-hive red rash is more complicated. We will be able to work with you to see if the rash looks like a very typical viral rash, in which case an allergic reaction may not be suspected, or has a pattern more suggestive of allergy, in which case allergy will be suspected.
If allergy is suspected or diagnosed, we avoid prescribing penicillins until allergy is disproven with testing.
The Findings in the Article The Times Reported On
The article covered was from JAMA, https://jamanetwork.com/journals/jama/article-abstract/2720732
The findings were rather amazing:
- A lot of people react to penicillins, about 10% of all people. That would be about 33 million Americans.
- Although millions of people are suspected of having a penicllin allergy, over 95% of them do not actually have a true allergy to penicllin!
- Over time true allergy to penicillin is becoming less common.
- Amoxicillin, by far the most common penicillin used, causes many red rashes and many hives, but actual anaphylaxis to this drug is rare.
- Lots of people react to penicillins, but not many actually are allergic. If you have a non-allergic reaction, like red bumps that don’t itch with no subsequent rash on later exposure, there is no danger of a serious allergic reaction involving breathing or blood pressure.
- We are liberal about suspecting penicillin allergy whatever the reaction, but over 95% of all suspected of having penicillin allergy do not have it.
- If someone has a proven penicillin allergy, by skin test or severity of reaction including anaphylaxis, they should obviously not take any drug ending in -cillin.
We are of course happy to work with you to help determine if your child reacts to a penicillin if we need to consider an allergy, and if we do, when and how to check later to see if the allergy is still present.
To your health,
Dr. Arthur Lavin